Alert archive / Maryland / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 97, NWS Wakefield, VA
NWS Wakefield, VA issued this severe thunderstorm warning at Sep 2, 2003, 5:48 PM EDT for Somerset County, Maryland. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 2, 2003, 5:48 PM EDT (21:48 UTC)
- Expired
- Sep 2, 2003, 6:30 PM EDT
- In force
- 42 min
- Issued by
- NWS Wakefield, VA
- Area
- Counties, with a storm outline in the text
County Somerset County, MD
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Wallops Is Stn, VA (KWAL), launched 12:00Z, 9.8 hours before the alert went out and 32 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1722 J/kg
- Mixed-layer CIN
- -19 J/kg
- Mixed-layer LCL
- 644 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 60 m²/s²
- 0-3 km storm-relative helicity
- 62 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KAKQ 022148
SVRAKQ
MDC039-022230-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WAKEFIELD VA
548 PM EDT TUE SEP 2 2003
THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOMERSET COUNTY IN SOUTHEAST MARYLAND
* UNTIL 630 PM EDT
* AT 545 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM OVER CRISFIELD...MOVING EAST AT 20 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
HOPEWELL...AND FAIRMOUNT AROUND 555 PM EDT...
MARION STATION...AND KINGSTON AROUND 605 PM EDT...
REHOBETH AROUND 615 PM EDT...
SHELLTOWN AROUND 620 PM EDT...
THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
HAIL UP TO THE SIZE OF QUARTERS.
WINDS UP TO 60 MILES AN HOUR.
REMAIN INDOORS AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.
LAT...LON 3804 7562 3800 7560 3795 7567 3795 7580
3792 7591 3805 7592 3812 7594 3808 7589
3814 7582 3816 7558 3808 7552
$$
HURLEYWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 2, 3:15 PM EDT, 2 hours 33 minutes earlier.
Area forecast discussion, Sep 2, 3:15 PM EDT, 2 hours 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WAKEFIELD VA 315 PM EDT TUE SEP 2 2003 .OVERVIEW...WEAK SURFACE BOUNDARY NEAR THE MARYLAND/PA BORDER WILL DRIFT SLOWLY SOUTHWARD INTO NORTHCENTRAL VIRGINIA BEFORE BECOMING STATIONARY TONIGHT. THE BERMUDA HIGH WILL CONTINUE TO INFLUENCE THE WESTERN ATLANTIC AND AREAS SOUTH OF THE FRONT. A LOW PRESSURE SYSTEM WILL BUILD NORTH OF THE GREAT LAKES...WITH ANOTHER COLD FRONT EXTENDING SOUTHWESTWARD INTO THE MID WEST BY THURSDAY MORNING. THIS FRONT IS FORECASTED TO REACH THE COAST FROM CAPE COD TO CAPE HATTERAS BY EARLY FRIDAY MORNING. HIGH PRESSURE FROM THE UPPER MID WEST PUSHES EASTWARD INTO THE WEEKEND. .SHORT TERM...SUBTROPICAL RIDGE EXTENDING INTO THE WESTERN ATLANTIC THE CULPRIT FOR ANOTHER WARM AND HUMID DAY OVER THE MID ATLANTIC. LATE TONIGHT INTO WEDNESDAY...SURFACE BOUNDARY DIFTS SOUTHWARD INTO THE MID ATLANTIC REGION. AMPLE MOISTURE AVAILABLE COUIPLED WITH DEVELOPING SURFACE WAVE MAY TRIGGER OFF SHOWERS/TSTMS ESPECIALLY OVER NORTHEAST ZONES AND LOWER MARYLAND...AS WAVE PASSES. ANOTHER WARM DAY IN STORE ON WEDNESDAY ESPECIALLY SOUTHERN PORTIONS OF FORECATS AREA AS FRONT RECEDES NORTHWARD LATE IN THE DAY. NEXT COLD FRONT EXTENDING SOUTH FROM SOUTHERN GREAT LAKES LOW APPROACHES ON THURSDAY. .EXTENDED...FRONT MAKES SLOW ADVANCE AFTER MID WEEK PRODUCING UNSETTLED WEATHER THURSDAY AND FRIDAY. POSSIBLE COOLER AND DRIER WEEKEND IN STORE AS FRONT SLIPS SOTHEAST OFF MID ATLANTIC COAST. LATEST EXTENDED MODEL RUN INDICATES MOISTURE BAND MOVES SOUTH AND EAST ALONG FRONT...SO HAVE A DRY WEEKEND AND FIRST PART OF UPCOMING WEEK FORECASTED AS LARGE CANADIAN HIGH BUILDS IN WITH PLEASANT WEATHER. .MARINE...SMALL CRAFT ADVISORY CONDITIONS WILL BE POSSIBLE LATE THU INTO SAT FOR THE ATLC COASTAL WATERS DUE TO SWELLS AHEAD OF HURRICANE FABIAN. .AVIATION...VFR CONDS UNTIL LATE TONIGHT AS FRONT DRIFTS SOUTHWARD AND SOCKS IN NORTHERN SITES WITH LOW CEILINGS/VSBYS...MVRF AND IFR CONDS BY MORNING. .PRELIMINARY TEMPS/POPS... SBY 71 83 71 81 / 50 50 50 50 OXB 73 80 75 79 / 50 50 50 50 WAL 75 83 74 81 / 50 50 50 50 FVX 70 85 70 83 / 40 40 40 40 RIC 72 86 71 82 / 40 40 40 40 PTB 72 88 70 83 / 40 40 40 40 AKQ 72 88 71 83 / 30 40 40 40 PHF 75 88 73 83 / 30 40 40 40 ORF 75 87 76 82 / 20 40 40 40 ECG 73 88 75 84 / 20 30 30 40 .AKQ... .MD...NONE. .VA...NONE. .NC...NONE. 22
Hazardous weather outlook, Sep 2, 5:30 AM EDT, 12 hours 18 minutes before
MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-021600- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WAKEFIELD VA 530 AM EDT TUE SEP 02 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA... NORTHEAST NORTH CAROLINA AND THE LOWER MARYLAND EASTERN SHORE. .DAY ONE...TODAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. CULLEN THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN WAKEFIELD, VA CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER CASE): WEATHER.NOAA.GOV/AKQ.
In the hours before
Special weather statement, Sep 2, 3:37 PM EDT, 2 hours 11 minutes before
MDZ021-022015- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 337 PM EDT TUE SEP 2 2003 ...STRONG THUNDERSTORM MOVING INTO DORCHESTER COUNTY... AT 337 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER EAST CENTRAL CALVERT COUNTY...OR ABOUT 8 MILES NORTHWEST OF COVE POINT...MOVING SOUTHEAST AT 20 MPH. THE THUNDERSTORM WILL MOVE ACROSS THE CHESAPEAKE BAY TO DORCESTER COUNTY THROUGH 415 PM...AND WILL MAINLY AFFECT THE SOUTHERN END OF THE COUNTY. STRONG THUNDERSTORMS WILL BE NEAR TAYLORS ISLAND AT 355 PM...AND HONGA AROUND 415 PM. WIND GUSTS TO 40 MPH AND FREQUENT DANGEROUS LIGHTNING ARE POSSIBLE WITH THIS STORM. HEAVY RAINFALL MAY CAUSE PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS. FOSTER && LAT...LON 3858 7651 3842 7662 3817 7613 3838 7598
Special weather statement, Sep 2, 4:15 PM EDT, 1 hour 33 minutes before
MDZ021>023-022115- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 415 PM EDT TUE SEP 2 2003 ...STRONG THUNDERSTORM MOVING INTO SOUTHERN DORCHESTER COUNTY AND WESTER WICOMICO COUNTIES... AT 415 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER WEST CENTRAL DORCHESTER COUNTY...OR ABOUT 5 MILES NORTHEAST OF COVE POINT...MOVING EAST SOUTHEAST AROUND 20 MPH. THE STORMS WILL MOVE MOSTLY THROUGH THE SOUTHERN END OF DORCHESTER COUNTY...AND WILL LIKELY MOVE INTO WESTERN WICOMICO COUNTY BETWEEN 445 PM AND 500 PM. THE STRONG THUNDERSTORMS WILL BE NEAR HONGA AT 420 PM...ANDREWS AT 435 PM...ELLIOTT AT 455 PM...BIVALVE AND NANTICOKE AT 510 PM EDT. WIND GUSTS TO 45 MPH AND FREQUENT DANGEROUS LIGHTNING ARE POSSIBLE WITH THESE STORMS. VERY HEAVY RAINFALL OF AN INCH OR MORE PER HOUR WILL CAUSE PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS. FOSTER && LAT...LON 3852 7633 3836 7641 3811 7580 3836 7567
Special weather statement, Sep 2, 5:11 PM EDT, 37 minutes before
MDZ022>024-022215- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 511 PM EDT TUE SEP 2 2003 ...STRONG THUNDERSTORMS CONTINUE OVER THE MARYLAND EASTERN SHORE... AT 511 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS 14 MILES NORTHWEST OF PRINCESS ANNE...MOVING EAST SOUTHEAST AROUND 20 MPH. THE STORMS WERE OVER EXTREME SOUTHWEST WICOMICO COUNTY AT 511 PM...AND WILL CONTINUE TO TRACK EAST SOUTHEAST OVER THE NEXT HOUR AND AFFECT NORTHERN SOMERSET COUNTY AND WESTERN WORCESTER COUNTY THROUGH 615 PM. STRONG THUNDERSTORMS WILL BE NEAR ROYAL OAK AT 520 PM...WHITEHAVEN AT 525 PM...TRINITY AT 530 PM...ALLEN AT 540 PM...PRINCESS ANNE AT 545 PM EDT AND EDEN AT 550 PM. OTHER LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE FRUITLAND AND SNOW HILL. WIND GUSTS TO 45 MPH AND FREQUENT DANGEROUS LIGHTNING ARE POSSIBLE WITH THESE STORMS...ALONG WITH TORRENTIAL RAINFALL RATES THAT COULD PRODUCE PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS. THESE STORMS MAY ALSO PRODUCE HAIL. FOSTER && LAT...LON 3843 7594 3826 7602 3804 7546 3829 7534
Special weather statement, Sep 2, 5:33 PM EDT, 15 minutes before
VAZ048-049-062>064-074-075-022300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 533 PM EDT TUE SEP 2 2003 AT 533 PM...DOPPLER WEATHER RADAR INDICATED STRONG SHOWERS AND THUNDERSTORMS FROM FLUVANNA COUNTY...TO CAROLINE COUNTY...TO WESTMORELAND COUNTY. THESE STORMS WERE GENERALLY MOVING EAST SOUTHEAST AROUND 20 MPH AND WILL CONTINUE TO AFFECT THIS REGION THROUGH 730 PM. WIND GUSTS TO 45 MPH...FREQUENT DANGEROUS LIGHTNING AND VERY HEAVY RAINFALL ARE POSSIBLE WITH THESE STORMS. RAINFALL RATES OF ONE HALF TO ONE INCH PER HOUR MAY CAUSE PONDING OF WATER ON ROADWAYS AND LOCALIZED FLOODING IN LOW LYING AND POOR DRAINAGE AREAS. SOME STORMS MAY PRODUCE SMALL HAIL. MOTORISTS SHOULD BE ESPECIALLY CAREFUL AND SLOW DOWN THERE SPEEDS IN AREAS OF HEAVY RAIN. THESE STORMS WILL AFFECT MAJOR ROADS FROM I95...TO ROUTES 1 AND 301 DURING THIS PERIOD. FOSTER
Special weather statement, Sep 2, 5:33 PM EDT, 15 minutes before
VAZ048-049-062>064-074-075-022300- SPECIAL WEATHER STATEMENT...CORRECTION FOR TYPO... NATIONAL WEATHER SERVICE WAKEFIELD VA 533 PM EDT TUE SEP 2 2003 AT 533 PM...DOPPLER WEATHER RADAR INDICATED STRONG SHOWERS AND THUNDERSTORMS FROM FLUVANNA COUNTY...TO CAROLINE COUNTY...TO WESTMORELAND COUNTY. THESE STORMS WERE GENERALLY MOVING EAST SOUTHEAST AROUND 20 MPH AND WILL CONTINUE TO AFFECT THIS REGION THROUGH 730 PM. WIND GUSTS TO 45 MPH...FREQUENT DANGEROUS LIGHTNING AND VERY HEAVY RAINFALL ARE POSSIBLE WITH THESE STORMS. RAINFALL RATES OF ONE HALF TO ONE INCH PER HOUR MAY CAUSE PONDING OF WATER ON ROADWAYS AND LOCALIZED FLOODING IN LOW LYING AND POOR DRAINAGE AREAS. SOME STORMS MAY PRODUCE SMALL HAIL. MOTORISTS SHOULD BE ESPECIALLY CAREFUL AND SLOW DOWN THEIR SPEEDS IN AREAS OF HEAVY RAIN. THESE STORMS WILL AFFECT MAJOR ROADS FROM I95...TO ROUTES 1 AND 301 DURING THIS PERIOD. FOSTER
The office that day
Everything else NWS Wakefield, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 2, 6:04 PM EDT | Tornado Warning | AKQ | Dorchester | 51 min |
| Sep 2, 6:20 PM EDT | Tornado Warning | AKQ | Worcester | 30 min |
Nearby
Severe Thunderstorm Warnings in Maryland, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.